Kentucky, 2019

Winter Storm and Winter Weather in Kentucky, March 8, 2019

March 8, 2019 · NWS JKL · 3 events in 3 counties and zones

An upper level disturbance allowed for precipitation to develop across the Tennessee Valley into eastern Kentucky late on March 7th into March 8th. With cold air in place north of a stationary frontal boundary, this led to the precipitation beginning as snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level disturbance allowed for precipitation to develop across the Tennessee Valley into eastern Kentucky late on March 7th into March 8th. With cold air in place north of a stationary frontal boundary, this led to the precipitation beginning as snow. Warmer air moved in from the south during the morning of the 8th, allowing the snow to transition to rain by the afternoon.

Portions of Menifee and Rowan Counties received near 4 inches of snow, causing a minor traffic issue at Kentucky Highway 801 at Interstate 64 in Rowan County. One heavier band of snow materialized between Rowan and Menifee Counties, with Big Woods in Menifee County reporting 4 inches of snow. Meanwhile, locations in the higher terrain of far eastern and southeastern Kentucky saw lesser amounts, but impacts were felt in Letcher County on U.S. Highway 23 near Jenkins on Pine Mountain. A tractor-trailer jack-knifed, subsequently leaking fuel, while additional motorists were stranded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 8, 4:52 AM EST, 8 minutes earlier.

Area forecast discussion, Mar 8, 4:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
452 AM EST Fri Mar 8 2019

.SHORT TERM...(Today through Saturday)
Issued at 452 AM EST FRI MAR 8 2019

The latest surface map features retreating high pressure migrating
towards the western Atlantic. An area of low pressure is centered
across northern Texas, with an inverted surface trough/stationary
front extending east across the mid-Mississippi Valley and into
portions of the Tennessee Valley. Aloft, zonal flow rules east of
the Mississippi River, with an embedded short wave trough
currently moving east into Missouri. A deep trough is also moving
in across the West Coast. Deeper isentropic lift out ahead of
the Midwestern short wave has allowed for light snow to break out
across eastern Kentucky during the overnight hours. The best
returns have generally been north of the Hal Rogers Parkway and
Highway 80 corridors thus far. Temperatures range from the mid 30s
in the far southwest, to the upper 20s and lower 30s for most
other locations.

Light snow will continue across the area into the morning commute.
The main forcing mechanisms will be a moderate low level jet at
850 mb, as well as assistance from the Missouri short wave
trough, which will cruise across the Ohio Valley through early
this afternoon. In general, the models have tempered the scouring
of the low level air mass through early this morning, and given
the colder trend on the surface temperatures overnight, have
expanded the advisory a bit further south, as ground temperatures
look to be overcome at least temporarily at times during the
better bursts of snow. The current QPF trends continue to support
the higher amounts generally along and north of the Mountain
Parkway, where 2 inches, and even a few higher amounts may be
achievable. Snowfall further south will become more elevation
dependent, with the ridgetops likely seeing the higher amounts,
with less in the valleys, as is typical for this time of the year.

Precipitation will gradually transition to rain from southwest to
northeast by the mid to late morning hours, as warmer air mixes
down from aloft. Again, with the colder start, have extended the
advisory until noon, with the I-64 corridor seeing the latest
transition over to liquid precipitation. The rain will then taper
off from northwest to southeast this afternoon, as the low level
jet shifts southeast and the short wave trough exits off to our
east and northeast. Highs will be around 40 north, to the mid 40s
in the south.

Some light rain/drizzle and fog will linger in the wake of the
main precipitation shield tonight, as the low levels remain
saturated beneath an increasing inversion just off of the
surface. Lows will likely only be a few degrees cooler than the
highs, generally upper 30s to around 40.

For Saturday, the models have come into pretty good agreement with
a strong surface low pressure system that will track from the
southern Plains into the Midwest by late in the day. Low level
downslope flow will keep most of the shower activity at bay
through the mid-morning hours across eastern Kentucky; however, as
a warm front approaches from the southwest during the day, expect
showers and even a few storms to fill in, with the better
coverage and QPF in the western half of our area. Highs will be in
the lower 60s for most locations, with breezy south winds of 10 to
20 mph, with gusts of 20 to 30 mph at times, mainly seen west of
I-75 and in our Bluegrass counties.

.LONG TERM...(Saturday night through Thursday)
Issued at 350 AM EST FRI MAR 8 2019

The main theme in the extended will be a return to normal to above
normal temperatures across the area. We can expect A weather
system to be exiting the region early on Sunday, and another one
to bring yet another period of wet weather to eastern Kentucky
from the middle to end of next week. Based on the latest model
data, it appears that daily highs in the extended will range from
the mid 50s to upper 60s. The warmest part of the period should
come toward the middle of next week, as strong southerly flow sets
up across the area. A slow moving frontal boundary is forecast to
meander about the area next Wednesday night into Friday, as its
parent low pressure system moves across the northern Plains and
eventually into the western Great Lakes. This front will be the
focus for numerous rain showers for eastern Kentucky. Yet another
wet period of weather is forecast to occur next Wednesday and
Thursday unfortunately. The period Sunday through Tuesday night
should be quite pleasant, with daily highs running at near normal
values to start things off as an area of high pressure temporarily
takes hold of the region's weather. The first big warm up looks
to take place on Wednesday and Thursday, when highs will likely
reach into the low to mid 60s area wide each of those days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
ISSUED AT 145 AM EST FRI MAR 8 2019

Ceilings and visibilities will be dropping towards dawn, as light
to moderate precipitation, mainly in the form of snow, develops
and moves in across the area. Conditions will dip into the
LIFR/IFR range VFR between 09 and 12z, before temperatures begin
to warm up, changing the precipitation to rain from southwest to
northeast through 16z. Steady precipitation will diminish into
this evening, with ceilings remaining in the IFR/low MVFR range,
as the lowest levels of the atmosphere remain saturated. Winds
will average less than 5 kts through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST today for KYZ044-050>052-
058>060-068-069-080-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 7, 9:56 PM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
956 PM EST Thu Mar 7 2019

KYZ104-106>112-114-119-090600-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Owsley-
Martin-
Including the cities of Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Booneville, and Inez
956 PM EST Thu Mar 7 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 12 AM EST FRIDAY
UNTIL 10 AM EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

An area of low pressure located to our west will bring light snow
to the region overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will continue into Friday morning before transitioning
to all rain. Storm total snow accumulations of 1 to 2 inches are
expected. See the latest Winter Weather Advisory for more
information.

Thunderstorms will be possible Saturday through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts tonight and
Friday.

KYZ079-080-083>088-113-115>118-120-090600-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Coal Run, Elkhorn City, Pikeville, and South Williamson
956 PM EST Thu Mar 7 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

An area of low pressure located to our west will bring light snow
to the region overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will continue into Friday morning before transitioning
to all rain. Storm total snow accumulations of up to 1 inch are
expected. See the latest Special Weather Statement for more
information.

Thunderstorms will be possible Saturday through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts tonight and
Friday.

KYZ044-050>052-058>060-068-069-090600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
and Annville
956 PM EST Thu Mar 7 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

An area of low pressure located to our west will bring light snow
to the region overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will continue into Friday morning before transitioning
to all rain. Storm total snow accumulations of 1 to 2 inches are
expected. See the latest Winter Weather Advisory for more
information.

Thunderstorms will be possible Saturday through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts tonight and
Friday.

JMW/GREIF/JP

In the hours before

Special weather statement, Mar 8, 4:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Jackson KY
456 AM EST Fri Mar 8 2019

KYZ079-083>088-081500-
Pulaski-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Burnside, Somerset, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, and Harlan
456 AM EST Fri Mar 8 2019

...Some Light Snow Expected Through the Morning Commute...

Light snow will be seen through the morning commute, before
transitioning to all rain by around 10 AM EST. Generally, up to an
inch of slushy accumulation will occur, which could cause some
slick spots on untreated roads, bridges, and overpasses. Allow
extra time if traveling early this morning.

JMW/GREIF/GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Letcher

When
March 8, 5:00 AM EST to 11:45 AM EST
Where
Letcher forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Winter Storm, Menifee

When
March 8, 5:00 AM EST to 9:30 AM EST
Where
Menifee forecast zone
Reported by
Public
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Winter Weather, Rowan

When
March 8, 6:15 AM EST to 9:50 AM EST
Where
Rowan forecast zone
Property damage
$25,000
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800417, 800419, 800418.